Discussions that mention potassium

Open to All Other Health Topics board


I agree that she should be seen possibly by a University Hospital. I have panic disorder, and attacks will hit me over seperation anxiety. Since your mother had this first spell over her mom's death, Im sure extreme depression and anxiety came especially when you are so close to an individual. For all the years I have been to doctors, I have learned to have at least two working as in corresponding with each other over her diagnosis, its disheartening to see one doctor for BP, general health, another for anxiety, then internist, and they all arent on the same page. Anti-depressents will cause short and or long term memory loss. Im on atenolol for elevated BP and rapid heartbeats during my attacks, it does slow down the heart rate, if she is on another BP med, a diuretic, that will cause potassium deleption, and eating bananas helps that. I experienced a spell exactly as you described two months ago, they called it syncope or orthostatic hypotension, where either caused by extreme anxiety, or the BP levels are fluctuating too rapidly upon sitting from a lying position, or standing from a sitting position. Its best to elevate the legs and stand up slowly. I felt has if I was going to faint, and was shaking and could barely walk to sit down, grabbing furniture as I went. Curious, is your Mom showing signs of agoraphobia, where she doesnt feel comfortable leaving the house, or getting to far from home? This is usually accompanied with having a "safe person" that they will seemingly only feel comfortable leaving with that person if going somewhere, or want them to be present in case a "spell" happens.

Prayers are with you and your Mom,
Crabby
There is one condition I did not see mentioned in other posts. It is possible your mother could be a "hidden hyper-ventilator". I am and it took 10 years or longer before I found a doctor to properly diagnose me. After internists and cardiologists could not find the problem, my dermatologist referred me to a hypertension specialist at Southwestern Medical School in Dallas, Texas. His name is Dr. Norman Kaplan, also a Noel Prize Winner in Hypertension and well known world wide. Dr. Kaplan recognized my problem immediately.

A hidden hyper-ventilator does not know they are breathing that way and others do not recognize it either since there is no indication a person is breathing abnormal. Red carpusles cannot release oxygen to vital organs without a balance of carbon dioxide (Co2). Hidden hyper-ventilators blow off too much Co2 which prevents oxygen being released to vital organs. In other words vital organs are deprived of oxygen. This can cause many problems. I finally reached the point I could only get up and take 3 steps and stall out. Lack of oxygen to the brain can result in all kinds of other parts of body not functioning properly. Lack of oxygen to lungs starves muscles of oxygen. I lived in a state of fuzzy head.

Hidden hyper-ventilation causes the body to panic sending wrong signals. In my case bloodpressure spiked to stroke territory. There were times I did not have the energy to chew my food without becoming extremely tired of chewing and short breathed. I thought I was having vertigo but it was dizziness.

There is a blood test for Co2, check and see if she has had this and whether it is on the low side or lower end of the range. At night the body seems to breathe better and morning blood test would not reveal low Co2. It is best to find a doctor famaliar with the problem and has the ability to recognize it.

Be sure and ask doctors to check her for "hidden hyper-ventilation". This can take a tole on a person. I aged tremendously during this time.

Like others mentioned, "low potassium" can cause weakness, unsteadiness, memory loss, fuzzy thinking and many other symptoms. Potassium 3 or less is too low. Many doctors do not believe in giving potassium to patients, so, be aware of this. I had a problem with my MIL's doctor in this regards. She was shaking and weak upon dismissal from hospital from heart attack (potassium level 2). As soon as we got her home she headed straight for the bottle of potassium and bailed out. Her doctor did not believe in giving potassium. I took her to my doctor in another city and he gave her potassium.

Malfunctioning thyroid can cause problems also.

Good luck on finding the "real" problem.